Previous |  Up |  Next


Cartan-Ambrose-Hicks theorem; development; linear and affine connections; rolling of manifolds
In this paper we characterize the existence of Riemannian covering maps from a complete simply connected Riemannian manifold $(M,g)$ onto a complete Riemannian manifold $(\hat{M},\hat{g})$ in terms of developing geodesic triangles of $M$ onto $\hat{M}$. More precisely, we show that if $A_0\colon T|_{x_0} M\rightarrow T|_{\hat{x}_0}\hat{M}$ is some isometric map between the tangent spaces and if for any two geodesic triangles $\gamma $, $\omega $ of $M$ based at $x_0$ the development through $A_0$ of the composite path $\gamma \cdot \omega $ onto $\hat{M}$ results in a closed path based at $\hat{x}_0$, then there exists a Riemannian covering map $f\colon M\rightarrow \hat{M}$ whose differential at $x_0$ is precisely $A_0$. The converse of this result is also true.
[1] Alouges, F., Y., Chitour, Long, R.: A motion planning algorithm for the rolling–body problem. IEEE Trans. on Robotics (2010). DOI 10.1109/TRO.2010.2053733
[2] Blumenthal, R., Hebda, J.: The generalized Cartan-Ambrose-Hicks Theorem. Geom. Dedicata 29 (2) (1989), 163–175. DOI 10.1007/BF00182117 | MR 0988266
[3] Cheeger, J., Ebin, D. G.: Comparison theorems in Riemannian geometry. North-Holland Math. Library 9 (1975). MR 0458335
[4] Chelouah, A., Chitour, Y.: On the controllability and trajectories generation of rolling surfaces. Forum Math. 15 (2003), 727–758. MR 2010032
[5] Chitour, Y., Kokkonen, P.: Rolling Manifolds: Intrinsic Formulation and Controllability. preprint, arXiv:1011.2925v2 [math.DG], 2011.
[6] Godoy Molina, M., Grong, E.: Geometric conditions for the existence of an intrinsic rolling. preprint, arXiv:1111.0752v1 [math.DG], 2011.
[7] Godoy Molina, M., Grong, E., Markina, I., Silva Leite, F.: An intrinsic formulation to the rolling manifolds problem. preprint, arXiv:1008.1856v1 [math.DG], 2010.
[8] Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry. vol. 1, Wiley–Interscience, 1996.
[9] Lee, J.: Introduction to smooth manifolds. Graduate Texts in Mathematics, vol. 218, Springer–Verlag, New York, 2003. DOI 10.1007/978-0-387-21752-9 | MR 1930091
[10] Pawel, K., Reckziegel, H.: Affine Submanifolds and the Theorem of Cartan–Ambrose–Hicks. Kodai Math. J. 25 (3) (2002), 341–356. DOI 10.2996/kmj/1071674466 | MR 1942783 | Zbl 1065.53021
[11] Robbin, J. W., Salamon, D. A.: Introduction to Differential Geometry. ETH, Lecture Notes, preliminary version, January 2011,
[12] Sakai, T.: Riemannian Geometry. Transl. Math. Monogr., 149, American Mathematical Society, Providence, RI, 1996. MR 1390760
[13] Sharpe, R. W.: Differential Geometry: Cartan’s Generalization of Klein’s Erlangen Program. Graduate Texts in Mathematics, vol. 166, Springer–Verlag, New York, 1997. MR 1453120
Partner of
EuDML logo